HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Pain Management (http://www.healthboards.com/boards/pain-management/)
-   -   Tramadol question (http://www.healthboards.com/boards/pain-management/851362-tramadol-question.html)

jenshops 05-26-2011 03:03 AM

Tramadol question
 
I have Ulcerative Colitis and to make a long story short I have been suffering with terrible rectal pain for the past two months. Advil is a huge no no for me, tylenol is like nothing, percocet 5mg made bp, heart spike shakes sweat and I totally could not work. I have used tramadol a couple of times because I have to find something to control pain where i can work without getting all loopy. Well it has a very strange effect, starts off by putting me in a strange good mood, does work for pain, but i feel jittery like I am coked up. After several hours, since I can't go to sleep b/c I am at work, I get nauseous, weak and sometimes pain in my left arm. I took it last night and I still feel jittery, had a hard time sleeping because the brain won't shut down and my insides get so jumpy. Will these effects go away, I am desperate because I have to find something for the pain so I can keep working.

steve63 05-26-2011 06:12 AM

Re: Tramadol question
 
[QUOTE=jenshops;4763341]I have Ulcerative Colitis and to make a long story short I have been suffering with terrible rectal pain for the past two months. Advil is a huge no no for me, tylenol is like nothing, percocet 5mg made bp, heart spike shakes sweat and I totally could not work. I have used tramadol a couple of times because I have to find something to control pain where i can work without getting all loopy. Well it has a very strange effect, starts off by putting me in a strange good mood, does work for pain, but i feel jittery like I am coked up. After several hours, since I can't go to sleep b/c I am at work, I get nauseous, weak and sometimes pain in my left arm. I took it last night and I still feel jittery, had a hard time sleeping because the brain won't shut down and my insides get so jumpy. Will these effects go away, I am desperate because I have to find something for the pain so I can keep working.[/QUOTE]

Jen,
It's hard to say. Some side effects subside after a few days. Others never go away. As long as there are no dangerous side effects, you might want to give the Tramadol a week or two and see what happens, particularly if it is helping your pain. I take Tramadol and have never had a problem with being jittery on it. However, I had an experience with Cymbalta a few years ago. The first day I took it, it was a tremendous help for my pain. However, I felt horrible.....no appetite, jittery, sweating, tired but unable to sleep. But I stuck it out and after a few days all the side effects went away. I did end up having to stop it a couple of months later because it was raising my BP, but the experience did teach me that I need to be careful not to give up on a med too quickly if it is helping.

You mentioned Percocet causing your BP to rise. Do you have a home BP monitor? If not, you might want to get one to make sure Tramadol is not raising your BP. It is a pseudo-narcotic so there's a chance it could have the same affect on your BP as Percocet.

Ilovemycutedog 05-26-2011 07:39 AM

Re: Tramadol question
 
Are these medicines that you are prescribed by a Dr.?

How much are you taking of the Tramadol?

I have never done any illegal substances so I don't know what a 'coked up' feeling is..

The best suggestion is for you to contact your Dr. and let them know of these feelings as you may be prescribed an amount that is too much for you..A pain medicine is only meant to dull some of the pain...Not take it away...or to provide 'good feelings'...

If you contact your Dr..they can either lower the dosage, or try a different medicine.

jenshops 05-29-2011 12:47 PM

Re: Tramadol question
 
the meds are rx'd by a doctor, I did talk to him and he rx'd a feytanl patch. I don't think he understands my problem. The pain is very severe sometimes, which is the only time I take something. If the pain is just very uncomfortable I live with it. I don't handle pain meds well. Yes I used to do drugs as a teen and have been clean for many yrs, I detest the feeling of being 'high'. It just seems that I really don't handle the pain meds well, and I really don't know what I am going to do, the pain everyday is wearing me down.BTW, I wont even try the patch, I read the side effects.

katlin09 05-29-2011 01:22 PM

Re: Tramadol question
 
Hey jen,

Hope you're well today. i've used Ultram in the past for a number of years. it's normal to get the "energized" feeling from it, and the nausea. Try to eat something with it. It the sides are too bad, cut the dose. Hopefully once your body adjusts to it, the sides will calm down, the problem with you and pain meds is that you don't take them continuously, so you're body doesn't totally adjust. But that's okay, there's ways around that. Have you tried taking a pepcid or zantac with them? That can help also. The Fentanyl patch has far less sides, but seems a bit extreme for what you're describing, I've been on that also. Actually I think I've been on all ofthem at one time or another. *l* Right now my combo is Morphine, Percocet, Lidoderm patches, & Voltaren Gel.

Give the meds a bit of time and try taking them with food, lower doses, or with a stomach acid reducer, these might help.

let us know how you're doing.

kat

Ilovemycutedog 05-29-2011 01:28 PM

Re: Tramadol question
 
That is crazy that your Dr. would have you go from Tramadol to the Fentanyl patch...

You need to talk with this Dr. to tell him that you aren't going to take it if that is what you have decided...

There isn't any more side effects from the patch as there are from other opiates...but it's the strongest medicine out there and should only be used by opiate tolerant patients...Usually Dr.s go from Tramadol...to Vicoden...to Percocet...to then longer acting medicine like Oxycontin or MS Contin...then to the Fentanyl patch if needed..I have used them myself but I had so many issues with hot showers or sweating that I chose a pill instead to take..

How much Tramadol were you prescribed per day before? When you say you can't 'handle pain meds well'...I'm not sure what you mean...because of your past use of illegal drugs?

If you can handle your pain with otc meds...heat/ice...stretching...other methods...then obviously that is always the best thing to do...only take them when needed...

It definitely sounded like the way you described your side effects that you were taking too much of the medication...to make you loopy or in a great mood...

I would maybe find a different Dr. who is really listening to you and helps you by providing appropriate medication for your needs...

katlin09 05-29-2011 01:32 PM

Re: Tramadol question
 
With UC,there aren't many other ways to handle the pain, because it's Rectal Pain....so meds are about the only way, unless you have the leisure of sitting in a sitz bath all day. kat

Ilovemycutedog 05-29-2011 02:46 PM

Re: Tramadol question
 
I had to go to the ER because my wonderful GP was trying to help my pain and put me on the patch...well because I only weigh about 115...and then took my usual long hot shower....I passed out with too much medication in my system....it was SCARY!...this was before they had the 12mcg patch...

I know the UC can be pretty miserable when not being treated...so I hope her Dr. is treating all the symptoms to help as mentioned above...


All times are GMT -7. The time now is 06:46 PM.